Advertisement

Weighted Polynomial Inequalities

  • Feng Dai
  • Yuan Xu
Chapter
Part of the Springer Monographs in Mathematics book series (SMM)

Abstract

Polynomial inequalities have been playing crucial roles in approximation theory and related fields. Several such inequalities on the unit sphere will be established in this chapter. Since some of them will be needed in weighted approximation theory and harmonic analysis in later chapters, we prove them in the weighted L p norm. We will work in the context of doubling weights, defined and discussed in the first section. A fundamental tool in our approach to polynomial inequalities is a maximal function for spherical polynomials, introduced and studied in the second section, which can be controlled pointwise by the Hardy–Littlewood maximal function and which possess several other useful properties. In the third section, we establish the Marcinkiewics–Zygmund inequality, which, in its most useful form, states that the norm of a polynomial with respect to a finite discrete measure, in fact a sum with well-separated points, is bounded by its L p norm on the sphere. This inequality will play an important role in the next chapter. In the fourth section, we establish the Bernstein and Nikolskii inequalities.

References

  1. 20.
    Borwein, P., Erdélyi, T.: Polynomials and polynomial inequalities. In: Graduate Texts in Mathematics, vol. 161. Springer, New York (1995)Google Scholar
  2. 23.
    Brown, G., Dai, F.: Approximation of smooth functions on compact two-point homogeneous spaces. J. Funct. Anal. 220, 401–423 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 37.
    Dai, F.: Jackson-type inequality for doubling weights on the sphere. Constr. Approx. 24, 91–112 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 38.
    Dai, F.: Multivariate polynomial inequalities with respect to doubling weights and A weights. J. Funct. Anal. 235, 137–170 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 39.
    Dai, F.: Characterizations of function spaces on the sphere using spherical frames. Trans. Am. Math. Soc. 359, 567–589 (2007)zbMATHCrossRefGoogle Scholar
  6. 46.
    Dai, F., Wang, H.P.: Positive cubature formulas and Marcinkiewicz–Zygmund inequalities on spherical caps. Constr. Approx. 31, 1–36 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 50.
    Dai, F., Xu, Y.: Moduli of smoothness and approximation on the unit sphere and the unit ball. Adv. Math. 224(4), 1233–1310 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 69.
    Erdélyi, T.: Notes on inequalities with doubling weights. J. Approx. Theor. 100, 60–72 (1999)zbMATHCrossRefGoogle Scholar
  9. 70.
    Erdélyi, T.: Markov–Bernstein-type inequality for trigonometric polynomials with respect to doubling weights on [ − ω, ω]. Constr. Approx. 19, 329–338 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 96.
    Kobindarajah, C.K., Lubinsky, D.S.: L p-Markov–Bernstein inequalities on all arcs of the circle. J. Approx. Theor. 116, 343–368 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 97.
    Kobindarajah, C.K., Lubinsky, D.S.: Marcinkiewicz–Zygmund type inequalities for all arcs of the circle. In: Advances in Constructive Approximation. Vanderbilt 2003. Mod. Methods Math., pp. 255–264. Nashboro Press, Brentwood (2004)Google Scholar
  12. 112.
    Lubinsky, D.S.: L p-Markov–Bernstein inequalities on arcs of the circle. J. Approx. Theor. 108, 1–17 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 115.
    Mastroianni, G., Totik, V.: Jackson type inequalities for doubling weights II. East J. Approx. 5, 101–116 (1999)MathSciNetzbMATHGoogle Scholar
  14. 116.
    Mastroianni, G., Totik, V.: Weighted polynomial inequalities with doubling and A weights. Constr. Approx. 16, 37–71 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 117.
    Mastroianni, G., Totik, V.: Best approximation and moduli of smoothness for doubling weights. J. Approx. Theor. 110, 180–199 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 119.
    Mhaskar, H.N.: Local quadrature formulas on the sphere. J. Complexity 20(5), 753–772 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  17. 122.
    Mhaskar, H.N., Narcowich, F.J., Ward, J.D.: Spherical Marcinkiewicz–Zygmund inequalities and positive quadrature. Math. Comp. 70, 1113–1130 (2001). (Corrigendum: Math. Comp. 71, 2001, 453–454)Google Scholar
  18. 129.
    Narcowich, F.J., Petrushev, P., Ward, J.D.: Localized tight frames on spheres. SIAM J. Math. Anal. 38, 574–594 (2006)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  • Feng Dai
    • 1
  • Yuan Xu
    • 2
  1. 1.Department of Mathematical and Statistical SciencesUniversity of AlbertaEdmontonCanada
  2. 2.Department of MathematicsUniversity of OregonEugeneUSA

Personalised recommendations